Tennessee, 2016

Flash Flood and Hail in Tennessee, July 16, 2016

July 16, 2016 · NWS OHX · 6 events in 3 counties and zones

Scattered showers and thunderstorms affected eastern and southern Middle Tennessee during the afternoon hours on July 16. A few reports of flash flooding, wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected eastern and southern Middle Tennessee during the afternoon hours on July 16. A few reports of flash flooding, wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 16, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 16, 11:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1237 PM CDT SAT JUL 16 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Some showers and a few strikes of lightning associated with weak
mid level trough axis continue to work across the I-65 cooridor.
This activity has shown a general weakening trend. Further east
isolated to scattered thunderstorms have developed over the
plateau. Morning OHX sounding showed 1100 J/KG of MLCAPE with 30
kts of EBS. Mid level flow is expected to flatten out this
afternoon decreasing upper level support for storms. However,
1000-1500 J/KG of MLCAPE will remain with some residual outflow
boundaries across the area. This spells out isolated to scattered
showers and storms. Clouds over Middle TN are currently mostly
cloudy with clearing west of the Tennessee River. Clouds could
thin out some this afternoon which will allow temperatures to
climb into the upper 80s for most locations. Overall the forecast
package looks on track. No major changes were made.

&&

.AVIATION...
18Z TAF DISCUSSION.

CSV is currently dealing with some showers and storms around the
terminal. VIS has been reduced to as low at 1/2 SM during the
heaviest downpours. This activity is expected to continue over the
next hour or so. The other terminals are much quieter with VFR
conditions. Don't expect a whole lot of coverage in showers and
storms for BNA and CKV and is not worth a mention in a line of the
TAFs. Fog could become an issue tonight particularly at CKV and
CSV.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......10/Reagan
AVIATION........10/Reagan
Hazardous weather outlook, Jul 16, 4:03 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SAT JUL 16 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-171015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
503 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Nashville radar (KOHX), 94 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Putnam

When
July 16, 12:00 PM CST to 1:00 PM CST
Where
Putnam County, 0.32 mi ENE of Holladay to 1.52 mi SE of Cookeville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.153, -85.525

Some roads were flooded and closed in Cookeville including Willow Street, Spring Street, Broad Street and Fisk Road. Several cars were stranded in the flood waters and one water rescue was conducted.

Heavy Rain, Putnam

When
July 16, 12:00 PM CST to 1:00 PM CST
Where
Putnam County, Cookeville
Reported by
Trained Spotter
Coordinates
36.170, -85.500

A trained spotter reported 2.95 inches of rain fell in Cookeville between 1:00 PM CDT and 2:00 PM CDT, with most of the rain falling between 1:00 PM CDT and 1:30 PM CDT.

Heavy Rain, Putnam

When
July 16, 12:00 PM CST to 3:00 PM CST
Where
Putnam County, 1.66 mi ENE of Cookeville
Reported by
CoCoRaHS
Coordinates
36.177, -85.471

CoCoRaHS station Cookeville 2.3 NE measured 2.57 inches of rain on Saturday afternoon July 16.

Thunderstorm Wind, Fentress

When
July 16, 12:34 PM CST
Where
Fentress County, Allardt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.380, -84.880

A Facebook report indicated a tree was blown down in Allardt.

Thunderstorm Wind, Marshall

When
July 16, 2:15 PM CST
Where
Marshall County, Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.500, -86.720

A tSpotter Twitter report indicated several trees were blown down in Farmington and a carport was blown a considerable distance into some trees.

Hail, Marshall

When
July 16, 2:15 PM CST
Where
Marshall County, Farmington
Measured
1 in hail
Reported by
Social Media
Coordinates
35.500, -86.720

A tSpotter Twitter report indicated quarter size hail fell in Farmington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639120, 639122, 639129, 639117, 639125, 639126.